DIABETES HOME CARE MANAGEMENT DIET: The general goal of dietary management is to help diabetic clients improve metabolic control by making changes in nutrition habits. Specific goals include:
Improving blood glucose and lipid levels
Providing consistency in day-to-day food intake (in type 1 diabetes)
Facilitating weight management (in type 2 diabetes)
Providing adequate nutrition for all stages of life and with coexisting medical conditions
Total number of calories is individualized based on the child’s age and growth expectations. For diabetic adults, it is also individualized based on the client’s current or desired weight and the presence of other existing health problems.
As prescribed by the physician, the child may be instructed to follow the food exchange from the American Diabetic Association diet or the dietary guidelines for Americans (Food Guide Pyramid) issued by the U.S. Departments of Agriculture and Health and Human Services.
Dietary intake should include 3 meals per day, eaten at consistent intervals, plus a midafternoon carbohydrate snack and a bedtime snack high in protein (e.g. peanut butter sandwhich); consistent intake of carbohydrates at each meal and snack is needed.
Instruct the child and the parents that the child should carry candy with him or her at all times to treat hypoglycemia if it occurs.
Incorporate the diet into individual child’s needs, likes and dislikes, lifestyle, and cultural ad socioeconomic patterns.
Allow the child to participate in making food choices to provide a sense of control.
Examples of Food items to treat Hypoglycemia for type 1 DM:
½ cup of orange juice or a sugar-sweetened carbonated beverage
1 small box of raisins
3 to 4 hard candies
1 candy bar
1 tsp honey
2 to 3 glucose tablets
Examples of Food items to treat Hypoglycemia for type 2 DM:
Commercially prepared glucose tablets
6 to 10 Life Savers or hard candy
4 tsp of sugar
4 sugar cubes
1 Tbsp of honey or syrup
½ cup of fruit juice or regular (nondiet) soft drink
8 oz low-fat milk
6 saltine crackers
3 graham crackers
EXERCISE: Exercise lowers blood glucose by:
increasing carbohydrate metabolism
fosters weight reduction and maintenance
increases insulin sensitivity /enhance action of insulin
Stationary bicycle / Swimming – possible for clients with foot problems
Clients with diabetes must consult the clinician before starting an exercise program. Pre-exercise screening may include a:
Glycosylated hemoglobin (HbA1c ) assay
Exercise stress test
Laboratory determination of blood glucose level
Check the blood glucose levels before and after strenuous exercise:
Less than 100mg/dl = Client should eat 15 to 30 g of carbohydrate before exercise and should carry a carbohydrate snack as well as their diabetic medication.
100 to 150mg/dl = Client may exercise and have a snack later.
Greater than 250 mg/dl and client has not just eaten = Ketone levels should be checked and wait to exercise, because vigorous activity can raise blood glucose levels by releasing stored glycogen.
Instruct client to plan exercises on a regular basis each day. Have the client plan an alternative activity in case environmental or other factors make the usual exercise difficult. Unplanned exercise can be dangerous for clients taking insulin or oral hypoglycemic agents.
Clients with diabetes must start any new activity at a well-tolerated intensity level and duration, with gradual (over a period of weeks or months) increases in intensity and duration until preset exercise goals are reached.
Clients should make sure they are adequately hydrated before starting exercise.
Encourage client to eat a 15 g carbohydrate snack (a fruit exchange) or a snack of complex carbohydrate with a protein before exercising to avoid hypoglycemia.
Advise client that prolonged strenuous exercise may require increased food at bedtime to avoid nocturnal hypoglycemia.
Instruct client to avoid exercise whenever blood glucose levels exceed 250 mg/dl and urine ketones are present.
Exercise should include warm-up and cool-down periods before and after the activity.
Counsel patient to inject insulin into the abdominal site on days when are or legs are exercised.
Avoid alcohol and beta blockers because they may increase the risk of hypoglycemia and hyperglycemia.
The primary effect of acute exercise is hypoglycemia (low glucose level), which is a significant risk for clients who exercise while taking insulin or oral hypoglemics. Adjustments are sometimes needed to prevent hypoglycemia in the client taking insulin, because hepatic glucose production is blocked or partially inhibited by exogenous insulin.
During periods of exercise, the muscles are stimulated to take up glucose. Therefore, blood glucose levels should be checked because it can fall abruptly.
MEDICATION: Oral Hypoglycemic medications are prescribed for clients with diabetes mellitus type 2.
Identify any barriers to learning, such as visual or hearing impairments, low literacy, and distractive environment.
Encourage active participation of the client and family in the educational process.
Assess the client’s knowledge of diabetes mellitus and the use of oral hypoglycemic.
Teach the action, use and side effects of oral antidiabetic agents.
Remind that aspirin, alcohol, sulfonamides, oral contraceptives, and monoamine oxidase inhibitors increase the hypoglycemic effect, causing a decrease in blood glucose levels.
On the other hand, glucocorticoids, thiazide diuretics, and estrogen increase blood glucose levels.
Teach the client to recognize symptoms of hypoglycemia and hyperglycemia.
Teach the client to avoid over-the-counter medications unless prescribed by the physician.
Inform the client with type 2 diabetes mellitus that insulin may be needed during stress, surgery, or infection.
Teach the client about the importance of compliance with the prescribed medication.
Advise the client to wear a Medic-Alert bracelet.
Insulin is used to treat type 1 diabetes mellitus and type 2 diabetes mellitus when diet and weight control therapy have failed to maintain satisfactory blood glucose levels.
Assist patient to reduce fear of injection by encouraging verbalization of fears regarding insulin injection, conveying a sense of empathy, and identifying supportive coping techniques.
Demonstrate and explain thoroughly the procedure for insulin self-injection.
Help client to master technique by taking a step-by-step approach.
Allow patient time to handle insulin and syringe to be familiar with the equipment.
Teach self-injection first to alleviate fear of pain from injection.
Instruct patient in filling syringe when he or she expresses confidence in self-injection procedure.
Review dosage and time of injections in relation to meals, activity, and bedtime based on client’s individualized insulin regimen.
Teach the client regarding the importance of knowing the peak action time of insulin to prevent any possibility of hypoglycemic reactions occurring during therapy.
Signs and Symptoms of Hypoglycemia:
Signs and Symptoms of Hyperglycemia: dehydrated
Flushed, dry skin
Glucose and acetone in urine
Rapid thread pulse
Dawn Phenomenon Start: normal blood sugar level End: Hyperglycemia TTT: Check bloodsugar at dawn and give insulin dose Somogyi Effect Start: Hypoglycemia (fails to eat her betime snack) End: Hyperglycemia (false elevation) TTT: Bedtime snacks (peanut butter, crakers, and a glass of milk) Cause: gradual/excessive administration of insulin PATIENT EDUCATION FOR EYE CARE: Teach the visual complications of Diabetes:
Diabetes can cause diabetic retinopathy, which can lead to vision loss.
There is a relationship between hyperglycemia and diabetic retinopathy. It is extremely important to normalize blood glucose levels.
Hypertension can worsen diabetic retinopathy. Its diagnosis and aggressive treatment are important.
If the client has diabetic retinopathy, he should know that isometric exercises raise intraocular pressure and can aggravate proliferative retinopathy.
An ophthalmologist will be brought in to be part of the client’s diabetes management team. If you have any visual impairment, he can be referred to appropriate organizations for assistance.
If the client’s vision is blurred while reading, he may have hyperglycemia or macular edema. Floaters may indicate hemorrhage, and flashing lights may indicate retinal detachment. If the client experiences any of these occurrences, it should be reported.
Early laser photocoagulation therapy can reduce risk of vision losss.
PATIENT EDUCATION FOR FOOT CARE:
Provide meticulous skin care and proper foot care.
Inspect feet daily and monitor feet for redness, swelling, or break in skin integrity.
Notify the physician if redness or a break in the skin occurs.
Avoid thermal injuries from hot water, heating pads, and baths.
Wash feet with warm (not hot) water and dry thoroughly (avoid foot soaks).
Do not soak feet.
Do not treat corns, blisters, or ingrown toenails.
Do not cross legs or wear tight garments that may constrict blood flow.
Apply moisturizing lotion to the feet but not between toes.
Prevent moisture from accumulating between the toes.
Wear lose socks and well-fitting (not tight) shoes, and instruct the client not to go barefoot.
Change into clean cotton socks daily.
Wear socks to keep feet warm.
Do not wear the same pair of shoes 2 days in a row.
Do not wear open-toed shoes or shoes with a strap that goes between the toes.
Check shoes for cracks or tears in the lining and for foreign objects before putting them on.
Break in new shoes gradually.
Cut toenails straight across and smooth nails with an emery board.